Alert archive / Texas / Special Weather Statements in 2020

Special Weather Statement, NWS Amarillo, TX

October 26, 2020Hutchinson County, Ochiltree County, Potter County, Texas

NWS Amarillo, TX issued this special weather statement at Oct 26, 2020, 1:07 AM CDT for Hutchinson County, Ochiltree County, Potter County, Texas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 26, 2020, 1:07 AM CDT (06:07 UTC)
Expired
Oct 26, 2020, 1:30 AM CDT
In force
23 min
Issued by
NWS Amarillo, TX

Counties Hutchinson County, TX, Ochiltree County, TX, Potter County, TX

The radar

The Amarillo radar (KAMA), 75 km from the middle of the area, began a volume at 06:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 6.1 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2020-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2020-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 254 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
586 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
254 m²/s²
0-3 km storm-relative helicity
446 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

655 
WWUS84 KAMA 260607
SPSAMA

Special Weather Statement
National Weather Service Amarillo TX
107 AM CDT Mon Oct 26 2020
 
OKZ003-TXZ003>005-007>009-012-013-260630-
Beaver OK-Hutchinson TX-Ochiltree TX-Roberts TX-Potter TX-
Hansford TX-Lipscomb TX-Carson TX-Moore TX-
107 AM CDT Mon Oct 26 2020


At 106 AM CDT, Doppler radar was tracking a line of thundestorms 
causing light to moderate snow and/or wintry mix precipitation. 
These thunderstorms were just north of Amarillo stretching northeast 
to Booker moving northeast at 35 mph.

Locations impacted include...
Borger, Perryton, Fritch, Stinnett, Booker, Darrouzett, Sanford, Wolf
Creek Park, Farnsworth, Waka and Lake Meredith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Sudden reductions in visibility are anticipated, with hazardous 
driving conditions possible.  

The latest road conditions for the state you are calling can be 
obtained by calling 5 1 1. 
 
&&

LAT...LON 3530 10178 3545 10197 3651 10083 3650 10010
TIME...MOT...LOC 0603Z 226DEG 29KT 3586 10134 

$$

Bieda

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this special weather statement went out at Oct 26, 12:17 AM CDT, 50 minutes earlier.

Area forecast discussion, Oct 26, 12:17 AM CDT, 50 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
1217 AM CDT Mon Oct 26 2020

.UPDATE...Multiple bands of wintry mix precipitation or snow is
setting up early this morning in a southwest-northeast
orientation, as upper level left jet entrance region (H3 with 100
kts) orients across the area coupled with a passing shortwave
disturbance. Elevated instability also exists, which will add an
element of convective banding with heavier amounts potentially
occurring in swaths no wider than 20 miles or so wide. Given the
continued fall in temperatures, have changed over grids to all
snow in the northwestern 1/3 of the combined Panhandles while
still dealing with some mixed precipitation across the remainder
through sunrise this morning.

Stay tuned to the latest forecast as updates are anticipated to
keep pace with developing precipitation banding features.

Bieda

&&

.AVIATION...06Z TAFs...IFR to LIFR conditions are expected at all
terminals with light snow or mixed wintry precipitation expected
at all 3 terminals through the period. Winds will continue out of
the north at about 15 to 25 kts with higher gusts. Towards the end
of the TAF period, there may be a break in the precipitation
though low stratus will continue.

Bieda

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                27  18  30  24  38 /  70  80  60  70  70
Beaver OK                  26  16  33  24  38 /  70  70  40  50  80
Boise City OK              24  13  32  21  39 /  80  80  40  50  70
Borger TX                  30  20  34  28  41 /  70  80  50  70  80
Boys Ranch TX              27  18  32  25  38 /  70  80  50  70  70
Canyon TX                  28  18  30  24  38 /  60  80  60  70  70
Clarendon TX               29  22  30  29  38 /  60  80  70  80  80
Dalhart TX                 23  15  30  22  38 /  70  80  50  60  70
Guymon OK                  25  15  32  23  38 /  70  70  40  60  70
Hereford TX                29  18  31  25  39 /  60  80  70  80  70
Lipscomb TX                27  18  31  24  38 /  80  70  60  60  80
Pampa TX                   28  18  31  25  38 /  70  80  60  70  80
Shamrock TX                31  22  31  28  38 /  70  80  70  70  80
Wellington TX              34  23  33  29  41 /  60  80  70  70  80

&&

.PREV DISCUSSION... /Issued 715 PM CDT Sun Oct 25 2020/

MESOSCALE UPDATE...
..Winter Precipitation Starting Tonight...

* Synoptic Overview: A positively tilted upper level longwave
  trough is phasing with a now sheared upper low off the
  California coast, and showing signs of building a strong upper
  low across the southwestern United States. Meanwhile, multiple
  shortwaves and a southwesterly jet streak ahead of these
  features is ejecting across Arizona and New Mexico into our
  region, which is setting the stage for an 80-100 knot jet at the
  H3 level aloft. This feature, along with subtle shortwaves
  moving across the New Mexico Rockies, will help establish
  sufficient upward motion and evacuation of surface mass by
  approximately 26/04Z.

* Mesoscale: An arctic surge of cold air is working it's way
  south, having just crossed the Colorado/Kansas statelines as of
  time of writing. The latest 26/00Z sounding shows a significant
  warm nose at H7 that is 8 degrees warmer than surface
  observations. In addition, there is a significant dry layer from
  H5 to H7 that is effectively in the dendritic growth zone, which
  is going to present a challenge for any dendrites to gain any
  significant numbers aloft. As a result, it is expected that
  early precipitation falling within the saturated, and cold,
  lower boundary layer will be in the form of freezing drizzle or
  snow flakes. With the approach of the incoming shortwave, timed
  for arrival around 26/04Z, this feature may help to erode the
  warm/dry layer aloft to help with dendritic production and
  bringing snowfall favoring the northwest. Model Skew-T's out of
  northern New Mexico and southern Colorado suggest upright
  elevated instability which has been confirmed with multiple
  thunderstorms underway. The shortwave in association with this
  activity will potentially bring rumbles of thunder, which could
  further favor enhanced updrafts that could stay in the dendritic
  growth zone longer, allowing for the potential for snowbanding
  to set up with favorable dynamics aloft.

* Threats: Wintry mixed precipitation will favor the southern and
  southeastern Texas Panhandle, with freezing drizzle, rain in
  heavier precipitation bands, and potentially ice pellets (sleet)
  being favored through tonight into the day tomorrow. Meanwhile,
  across the northwestern half of the Panhandles, precipitation
  types will favor snow or sleet becoming nearly all snow through
  the overnight hours this evening into the day on Monday.
  Accumulations amounts of 1 to 3 inches of snow favoring the
  northwestern Panhandles, especially the extreme northwest, are
  possible with locally higher amounts possible in convective
  snowbands.

* Timing & Location: The entire Texas and Oklahoma Panhandles will
  be impacted by wintry precipitation starting tonight and
  continuing through the day tomorrow. The precipitation types
  will favor snow and sleet in the northwestern half of the
  combined Panhandles, while freezing rain and sleet will favor
  the southeastern half of the combined Panhandles. There is also
  potential for convective snowbanding in the

* Summary: An approaching winter storm will bring wintry
  precipitation to the Texas and Oklahoma Panhandles. Sleet and
  freezing rain, mainly starting out as freezing drizzle, is
  expected this evening for from Hereford, Amarillo to Spearman
  and points south and east. Snow and/or sleet, mainly starting as
  light snow flakes, favor the rest of the area.

Bieda

&&

.AMA Watches/Warnings/Advisories...
TX...Winter Weather Advisory until 7 PM CDT this evening for the
     following zones: Armstrong...Carson...Collingsworth...
     Dallam...Deaf Smith...Donley...Gray...Hansford...Hartley...
     Hemphill...Hutchinson...Lipscomb...Moore...Ochiltree...
     Oldham...Palo Duro Canyon...Potter...Randall...Roberts...
     Sherman...Wheeler.

     Winter Storm Watch from this evening through Wednesday morning
     for the following zones: Armstrong...Carson...
     Collingsworth...Dallam...Deaf Smith...Donley...Gray...
     Hansford...Hartley...Hemphill...Hutchinson...Lipscomb...
     Moore...Ochiltree...Oldham...Palo Duro Canyon...Potter...
     Randall...Roberts...Sherman...Wheeler.

OK...Winter Weather Advisory until 7 PM CDT this evening for the
     following zones: Beaver...Cimarron...Texas.

     Winter Storm Watch from this evening through Wednesday morning
     for the following zones: Beaver...Cimarron...Texas.

&&

98/16/15
Hazardous weather outlook, Oct 25, 10:49 PM CDT, 2 hours 18 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
1049 PM CDT Sun Oct 25 2020

OKZ001>003-TXZ001>020-317-261200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
1049 PM CDT Sun Oct 25 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

A wintry mix of light sleet and light snow has developed across
the Oklahoma and Texas Panhandles this evening. A Winter Weather
Advisory is in effect beginning at 7 PM this evening for the
western and central Oklahoma Panhandle as well as the northwest
Texas Panhandle, where snowfall accumulations of around 1 to 3
inches are possible. Elsewhere across the Oklahoma and Texas
Panhandles, only trace amounts of freezing rain or sleet and less
than an inch of snow accumulation are expected tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The Winter Weather Advisory for the western and central Oklahoma
Panhandle as well as the northwest Texas Panhandle will remain in
effect until 7 PM Monday. Total snowfall accumulations of 1 to 3
inches are anticipated during this time period.

Periods of wintry precipitation in the form of freezing rain,
sleet, and snow are expected at times across the Oklahoma and
Texas Panhandles Monday through Thursday morning. The exact
precipitation type, accumulations and impacts remain uncertain at
this time. A Winter Storm Watch is in effect from Monday night to
Wednesday morning where the period of greatest confidence exists
for snow and/or ice accumulations.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to provide snowfall measurements and ice
accumulation reports through Thursday.

Bieda

In the hours before

Special weather statement, Oct 26, 1:07 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Amarillo TX
107 AM CDT Mon Oct 26 2020

OKZ003-TXZ003>005-007>009-012-013-260630-
Beaver OK-Hutchinson TX-Ochiltree TX-Roberts TX-Potter TX-
Hansford TX-Lipscomb TX-Carson TX-Moore TX-
107 AM CDT Mon Oct 26 2020

At 106 AM CDT, Doppler radar was tracking a line of thundestorms
causing light to moderate snow and/or wintry mix precipitation.
These thunderstorms were just north of Amarillo stretching northeast
to Booker moving northeast at 35 mph.

Locations impacted include...
Borger, Perryton, Fritch, Stinnett, Booker, Darrouzett, Sanford, Wolf
Creek Park, Farnsworth, Waka and Lake Meredith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Sudden reductions in visibility are anticipated, with hazardous
driving conditions possible.

The latest road conditions for the state you are calling can be
obtained by calling 5 1 1.

&&

LAT...LON 3530 10178 3545 10197 3651 10083 3650 10010
TIME...MOT...LOC 0603Z 226DEG 29KT 3586 10134

Bieda

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 26, 4:24 AM CDTWinter Storm WarningAMAArmstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more3 days
Oct 26, 1:36 AM CDTSpecial Weather StatementAMABeaver24 min

Nearby

Special Weather Statements in Texas, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.